a pair of legs with a sudden leg cramp

Toes and Chemo

Chances are pretty good that you have experienced the joys of a late-night leg or foot cramp. And chances are also good your reaction was: what is the big deal? All you need to do is stand up and presto – THE CRAMP IS GONE! Those were my exact thoughts. Little did I know how things were about to change in a big way.

An unusual foot cramp

Following my second R-CHOP chemotherapy infusion for non-Hodgkin lymphoma, I woke up at 1 AM with cramp in my right toe and up the side of my leg, the likes of which I never experienced before. I quickly jumped up expecting the problem would quickly resolve if I could put pressure on it by standing.

As I tried to stand something was not right, so I sat back down. Rather than my toes being curled under as in past, my big toe was now strangely standing straight up and felt like I had broken it. I had not stubbed my toe, nor could I recall slamming it into anything. As I was clearing my thoughts from being in a deep sleep, I managed to turn on a bedroom light. Sure enough, something was very different. My toes were twisted and pointing in odd directions.

I really could not move the leg very well and certainly did not want to try standing on it. The pain was significant enough that I did not want to touch my foot. So sitting on the bed, I started massaging the side of my calf, hoping it would help. With my occasional foot cramps in the past, I was confident the muscles would release.

Nothing seems to help!

This time nothing appeared to help no matter how I massaged the leg. At one point, it seemed to relax for a minute but every time I moved my foot closer to the bed, it would spasm again and again as the toes would lock up.

From past experiences I knew when you press the muscle between the large and adjoining toe, a spasm should stop. Sure, enough the pressure worked, and the muscles relaxed but every time I let go, the foot would cramp again and again. I relief process took me well over 15 minutes from beginning to end with extended episodes of pain.

If this were a single event in an evening it would not be bad. Unfortunately, I often have three or four of these events in an evening. Needless to say, the process disturbs sleep every evening.

Leg cramps and chemotherapy

As a result of some on-line research, I learned there is a possible connection between leg cramps and chemotherapy. I also discovered that Neulasta, a man-made form of a protein that stimulates the growth of white blood cells in your body after chemo is also linked to muscle cramping. In my case, an on-body injector is placed on my arm after each infusion. Then 24 hours later, the device auto injects the proper dose of medication. The good news is the device works and my white blood count improves.

So out of curiosity, has anyone else experienced the same phenomena, and if so have you found a solution? So far, I have tried stretching my leg muscles before bed, increasing my intake of magnesium, drinking quinine water, and drinking 70+ ounces of H2O daily. I have come across several articles where folks suggest taking a muscle relaxant but I have not gone that route.

As always all hints and thoughts are appreciated.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Blood-Cancer.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.